The truth about antibiotics and birth control!

Q: I heard that antibiotics interfere with birth control pills, but I’m on the birth control that gets implanted under my skin – will antibiotics interfere with that too?

A: I’m so glad you asked this question!  This is one of the biggest medical myths of all time; one that gets propagated in doctors’ offices, health clinics, hospitals, blogs, magazines – and OK fine, student health centers – every day.  So now, for the first time ever… in print… online… on this blog… the TRUTH!

The only antibiotic that has ever been shown to interfere with birth control levels and effectiveness is a medicine called rifampin which is used to treat tuberculosis.  Rifampin may also interfere with the birth control patch and vaginal ring so if you are taking it, be sure to use a back-up, non-hormonal (i.e. condom) form of birth control.

There are some other medications that can interfere with your birth control, however, and if you are taking any of them you should always use back-up contraception.

  • Griseofulvin
  • Phenytoin (Dilantin)
  • Carbamazepine (Tegretol)
  • Phenobarbital
  • Topirimate (Topamax)
  • St. John’s Wort (herbal supplement)

But in general, your birth control will not be affected by any run-of-the-mill antibiotic that you might be taking for things like sinus infections, strep throat, urinary tract infections, skin infections, acne, etc.  Some people believe that because antibiotics disrupt the normal bacteria in the gastrointestinal tract, they will interfere with the absorption of the birth control pills from your stomach.  But this is not an issue, and even if it were, it wouldn’t apply to birth control methods that don’t involve swallowing pills like the skin patch or the vaginal ring or Implanon.

Now, there are enough women out there who swear that they have little antibiotic babies running around the house that your health care provider will probably still tell you to use back-up just in case.  And birth control doesn’t do anything to protect you against sexually transmitted infections, so using a condom is a good idea no matter what medications you’re taking.  But you can rest assured that your birth control is just as effective when you’re taking antibiotics as when you’re not. 

John A. Vaughn, MD (OSU SHS)

7 thoughts on “The truth about antibiotics and birth control!

    • There is contradicting information on birth control shots. Some say that they are not impacted by antibiotics and other say that they are. Better to be safe and use additional protection when on antibiotics.

  1. I was just prescribed Levofloxacin as an antibiotic. I noticed it wasn’t on your list but both the doctor and pharmacy tech informed me it could interfere with my birth control. Do you know anything about mixing these 2? I plan on using additional protection but just want to be sure it won’t do anything else to my body that I should worry about.

    • Don’t mix them!! Or use back-up, such as condoms during that month. You were lucky, you had doctor and pharmacy warm you. Noone told me.

  2. I been on my drop shot for over a year now I started April 2014 and just had one July 2nd I was put on amoxicillin for my tonsil infection and had unprotected sex.. I just start taking the pills and only had about 4 could this cause pregnancy?

  3. I was on Levofloxacin while on birth control, and I got pregnant. Noone told me that I should be careful when taking that medicine. I am SO upset. I already have two children, turning 40 next year. I don’t want another child. How can you say that it is not a conflicting drug???

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>